Hail, Las Animas
- When
- August 11, 3:07 PM MST to 3:20 PM MST
- Where
- Las Animas County, Cokedale
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.140, -104.620
A strong storm produced hail up to the size of nickels west of Trinidad.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A strong storm produced hail up to the size of nickels west of Trinidad.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 11, 1:57 PM MST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 257 PM MDT TUE AUG 11 2009 .SHORT TERM... (TONIGHT AND WEDNESDAY) REGION CURRENTLY EXPERIENCING ISOLATED THUNDERSTORMS(A FEW STRONG) IN COMBINATION WITH NEAR SEASONAL EARLY AFTERNOON MID-AUGUST TEMPERATURES. LOCALIZED 2 PM MDT CAPES/LIS AND 0-6KM BULK SHEAR VALUES IN THE 1000-1500 J/KG...-2C TO -6C AND 30 KNOT RANGE RESPECTIVELY OVER EASTERN SECTIONS...WHILE PV15 CHARTS SUGGEST THAT ANOTHER UPPER WAVE WILL ROTATE ACROSS CWFA FROM LATE THIS AFTERNOON INTO TONIGHT. FOR SENSIBLE WEATHER...WILL INSERT/MENTION SEVERE THUNDERSTORM WORDING IN IMPENDING GRIDS/ZONES FROM LATE THIS AFTERNOON UNTIL AROUND MIDNIGHT FOR THE I-25 CORRIDOR AND ADJACENT EASTERN SLOPES AS WELL AS THE EASTERN COLORADO PLAINS...WHICH MATCHES UP RELATIVELY WELL WITH RECENT SPC GUIDANCE. SHORT-TERM COMPUTER SIMULATIONS...FORECAST SOUNDINGS AND REAL TIME DATA INDICATE THAT UPPER RIDGE CENTERED OVER CENTRAL NEW MEXICO EARLY THIS AFTERNOON WILL SLOWLY SHIFT TO THE FOUR CORNERS REGION BY LATE WEDNESDAY AFTERNOON...ALLOWING SOMEWHAT DRIER AND WARMER AIR TO INFILTRATE REGION...ESPECIALLY BY LATER WEDNESDAY...HOWEVER LOW GRADE POPS ARE STILL WARRANTED DURING THIS TIME-FRAME. .LONG TERM... (THU-TUE) ...INCREASING MONSOON MOISTURE... THE MAIN CONCERN THIS FCST PD WILL BE INCREASING MONSOON MOISTURE OVER THE REGION. SIMULATIONS HAVE BEEN SHOWING THIS SIGNAL OVER THE LAST SEVERAL DAYS...AND THIS MORNINGS RUNS CONTINUE WITH THIS TREND. MOISTURE SHOULD BE ON THE INCREASE BY LATE THURSDAY AFTERNOON ACROSS THE SW MTNS WITH THE BRUNT OF IT ARRIVING FRI. WE SHOULD REMAIN IN A RATHER MOIST PATTERN UNTIL LATE MONDAY WHEN A MID LVL TROUGH MOVES BY AND SHUNTS TO MSTR OFF TO THE EAST. IN THE MEANTIME...MTNS WILL LIKELY SEE ONGOING CHANCES OF RAIN SHOWERS FROM FRI-MON...WITH THE BEST CHANCE OF HEAVIER PRECIP DURING THE AFTERNOON TIME PDS. FOR NOW...I HAVE INCREASED POPS INTO THE SCTD CATEGRORY OVER THE HI TRRN. IF TRENDS IN THE SIMULATIONS CONTINUE...THEN WE WILL NEED TO INCREASE THESE VALUES FURTHER. WITH INCREASING MID LVL MOISTURE...PLAINS WILL LIKELY ALSO SEE AN INCRASING CHANCE OF PRECIP THROUGH THE ABOVE MENTIONED TIME PDS. ATTM...IT APPEARS THE BEST CHANCE OF PRECIP WILL BE FRI AND SAT. WITH INCREASING MOISTURE...TEMPS SHOULD REMAIN SEASONABLE. SEE FIRE WX DISCUSSION BELOW FOR POTENTIAL FIRE WX CONCERNS ON THU. && .AVIATION... ISOLATED STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE AT KPUB AND KPUB THROUGH APPROXIMATELY 06Z TONIGHT...OTHERWISE EXPECT VFR CONDITIONS AT KALS...KCOS AND KPUB FROM APPROXIMATELY 06Z-12Z/12TH. && .FIRE WEATHER... ONE CONCERN I HAVE IN THE LONG TERM PD IS RELATED TO FIRE WX. SOME MSTR WILL GET INTO THE AREA ON THU...BUT IT WILL LIKELY BE MORE MID LVL MSTR THAN LOWER LVL MSTR. IT HAS BEEN DRY IN THE MTNS WEST OF THE S FRONT RANGE...AND WE COULD HAVE SOME DRY LTG FIRE WX STARTS THURSDAY AFTERNOON. BY FRIDAY...THE MSTR SHOULD BE MUCH DEEPER AND ANY TSRA WILL BE OF THE WETTING RAINS VARIETY. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 77/34
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 653 AM MDT TUE AUG 11 2009 COZ058>089-093>099-121300- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 653 AM MDT TUE AUG 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER ALL OF THE EASTERN MOUNTAINS AND EASTERN PLAINS TODAY AFTER MIDDAY...THEN SHIFT EASTWARD ACROSS THE PLAINS THROUGH THE NIGHT. STORMS MAY BE MORE SCATTERED IN NATURE OVER THE SOUTHERN SANGRE DE CRISTO MOUNTAINS AND OVER THE RATON RIDGE THIS AFTERNOON. THE MAIN THREATS FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ON WEDNESDAY AND THURSDAY...ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE AREA. THE MAIN THREATS WITH ANY STORMS BOTH DAYS WILL BE LIGHTNING AND WIND GUSTS OF 40 TO 50 MPH. FOR FRIDAY THROUGH MONDAY...THERE WILL AGAIN BE A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE AREA...WITH THE HIGHEST CHANCE FOR STORMS OVER AND NEAR THE MOUNTAINS. THE MAIN THREATS WITH ANY STORMS THAT DEVELOP WILL BE LIGHTNING AND WIND GUSTS OF 40 TO 50 MPH. HOWEVER SOME OF THE STRONGER STORMS MAY ALSO PRODUCE HAIL UP TO THE SIZE OF PENNIES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. 27/10
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 112 PM MDT TUE AUG 11 2009 COZ083-085-086-111945- CANON CITY VICINITY/EASTERN FREMONT COUNTY-COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- 112 PM MDT TUE AUG 11 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EAST CENTRAL FREMONT COUNTY IN CENTRAL COLORADO SOUTHWESTERN EL PASO COUNTY IN EAST CENTRAL COLORADO NORTH CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO THIS INCLUDES...NORTH CENTRAL PUEBLO. AT 111 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF FOUNTAIN...OR 22 MILES NORTHWEST OF PUEBLO...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... PUEBLO WEST. PINON. NORTH CENTRAL PUEBLO. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 354 PM MDT TUE AUG 11 2009 COZ074-088-112230- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- 354 PM MDT TUE AUG 11 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO THIS INCLUDES...TRINIDAD. AT 354 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR BONCARBO...OR 9 MILES NORTHWEST OF TRINIDAD...WHICH WAS MOVING TOWARD THE EAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... COKEDALE. TRINIDAD. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The Pueblo radar (KPUX), 152 km away, was scanning. The volume nearest the first event began at 22:06 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195051.